Puerto Rico, 2012

Flash Flooding and Debris Flows in Puerto Rico, May 5 to 7, 2012

May 5 to 7, 2012 · NWS SJU · 9 events in 7 counties and zones

Upper level trough combined with ample low level moisture to produce scattered to numerous showers with thunderstorms across Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Upper level trough combined with ample low level moisture to produce scattered to numerous showers with thunderstorms across Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 5, 4:41 AM AST, 9 hours 37 minutes earlier.

Area forecast discussion, May 5, 4:41 AM AST, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
441 AM AST SAT MAY 5 2012

.SYNOPSIS...THE FORECAST AREA WILL CONTINUE UNDER THE INFLUENCE
OF A MID TO UPPER LEVEL TROUGH WHICH WILL INTERACT WITH AVAILABLE
MOISTURE TO PRODUCE AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS
PORTIONS OF THE LOCAL ISLANDS TODAY.

&&

.DISCUSSION...UPPER LEVEL TROUGH ACROSS THE WEST CENTRAL ATLANTIC
WILL CONTINUE TO PULL AWAY FROM THE REGION THROUGHOUT THE DAY
WITH MID LEVEL DRY AIR MOVING INTO THE LOCAL AREA. HOWEVER...
LOW LEVEL MOISTURE AND FAIR UPPER LEVEL DYNAMICS WILL COMBINE WITH
DIURNAL HEATING AND A LIGHT STEERING FLOW TO RESULT IN AFTERNOON
SHOWERS AND THUNDERSTORMS TODAY AND TOMORROW. THESE SHOWERS AND
STORMS ARE EXPECTED TO DEVELOP ACROSS THE CORDILLERA CENTRAL AND
SOUTHERN SLOPES OF PUERTO RICO...THEN DRIFT GENERALLY EASTWARD AT
AROUND 10 MPH. DUE TO ALREADY SATURATED SOILS... PROLONGED PERIODS
OF MODERATE TO HEAVY RAINFALL WILL RESULT IN RAPID RISES IN SMALL
STREAMS AND CREEKS AS WELL AS INCREASE THE POTENTIAL FOR FLASH AND
RIVER FLOODING. AS A RESULT...THE FLASH FLOOD WATCH REMAINS IN
EFFECT THROUGH THIS AFTERNOON. A GRADUAL EROSION OF TROPICAL
MOISTURE IS EXPECTED EARLY NEXT WORK WEEK... HOWEVER SHOWERS AND
ISOLATED THUNDERSTORMS STILL EXPECTED EACH AFTERNOON ACROSS
PORTIONS OF THE LOCAL ISLANDS DUE TO LOCAL EFFECTS.

&&

.AVIATION...TSTMS EXPECTED TO DEVELOP ACROSS THE CENTRAL MOUNTAIN
RANGE AND MOVE GENERALLY EASTWARD BETWEEN 5 AND 10 KNOTS. THESE MAY
IMPACT JSJ AND JPS LATE IN THE DAY. CAN'T RULED OUT A POP UP TSRA AT
ST. CROIX LATER TODAY WITH AFTERNOON HEATING BUT RISK TOO LOW TO
MENTION ANYTHING ATTM. BEST CHANCES FOR TSRA WILL BE AT LEEWARD
ISLANDS TERMINALS. CHANCES AT JBQ AND JMZ TOO SLIM TO MENTION
ANYTHING DUE TO UNFAVORABLE STEERING WINDS.

&&

.MARINE...TRANQUIL MARINE CONDITIONS ARE EXPECTED TO PREVAIL
ACROSS THE REGIONAL WATERS FOR THE NEXT FEW DAYS WITH SEAS OF
UP TO 5 FEET AND A LIGHT TO MODERATE TRADE WIND FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  76  83  76 /  40  10  70  30
STT  78  76  77  76 /  10  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 2 PM AST THIS AFTERNOON FOR CENTRAL
     INTERIOR-EASTERN INTERIOR-NORTH CENTRAL-PONCE AND VICINITY-
     SAN JUAN AND VICINITY-WESTERN INTERIOR.

VI...NONE.
COASTAL WATERS...NONE.
&&

64/23
Hazardous weather outlook, May 5, 5:49 AM AST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
549 AM AST SAT MAY 5 2012

AMZ710>745-PRZ001>013-061000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
549 AM AST SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT MAINLY FOR INLAND AREAS OF
MAINLAND PUERTO RICO. PLEASE REFER TO FLOOD MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF RAINFALL GREATER THAN THREE INCHES OR FLASH
FLOODING WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-061000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
549 AM AST SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The San Juan radar (TJUA), 31 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 hail, 2 debris flow, 1 thunderstorm wind, 1 coastal flood, 1 flood. Local standard time, as filed.

Flash Flood, Naguabo

When
May 5, 2:18 PM AST to 7:00 PM AST
Where
Naguabo County, 4.97 mi W of Naguabo to 3.93 mi W of Naguabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.213, -65.805

Two vehicles tried to cross a road flooded by the waters of Rio Blanco. Three people were rescued by Emergency Manager officials.

Hail, Humacao

When
May 5, 3:30 PM AST
Where
Humacao County, Humacao to 2.59 mi NW of Humacao
Measured
0.75 in hail
Reported by
Public
Coordinates
18.130, -65.800

Penny size hail was reported by the public in the municipality of Humacao.

Hail, Rio Grande

When
May 5, 3:30 PM AST
Where
Rio Grande County, 3.38 mi SW of Rio Grande
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
18.311, -65.832

Small hail was reported at Barrio Guzman Arriba.

Thunderstorm Wind, Humacao

When
May 5, 3:30 PM AST
Where
Humacao County, 2.32 mi WNW of Humacao to 2.51 mi W of Humacao
Measured
30 kt (35 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
18.142, -65.833

Downed weak trees and branches by wind gusts near and around Urb. Villa Universitaria.

Debris Flow, Southeast

When
May 5, 7:00 PM AST
Where
Southeast forecast zone
Property damage
$55,000
Reported by
Newspaper

Several mudslides were reported across the municipality of San Lorenzo. One family was removed from their house in Barrio Quebrada, Los Davila sector. In Barrio Florida, Los Gomez sector, 10 families were uncommunicated.

Flash Flood, Utuado

When
May 6, 6:00 PM AST to 7:15 PM AST
Where
Utuado County, 4.52 mi ESE of Utuado to 3.98 mi ESE of Utuado
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
18.241, -66.638

Fisherman hit by water surge in Jayuya River in Utuado near Road PR-607 and Caonillas Lake.

Coastal Flood, Central Interior

When
May 6, 6:00 PM AST
Where
Central Interior forecast zone
Reported by
Emergency Manager

Mudslide triggered by heavy rainfall in Urb. El Poli near Road 159 in the municipality of Corozal.

Debris Flow, Central Interior

When
May 6, 6:00 PM AST
Where
Central Interior forecast zone
Reported by
Emergency Manager

Mudslide triggered by heavy rainfall in Barrio Cialitos on Road 146 in the municipality of Ciales.

Flood, Vega Alta

When
May 7, 7:00 PM AST to 9:00 PM AST
Where
Vega Alta County, 1.24 mi WNW of Vega Alta to 0.64 mi NW of Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.428, -66.347

Portions of Road PR-690 and road 676 were flooded by Quebrada Honda.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Utuado2012-05-06MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382806, 382821, 382952, 382953, 382808, 383320, 383324, 383329, 383768.